A Singapore man undergoing treatment for cancer was detained for four hours by U.S. immigration officials after the drug he was taking caused his fingerprints to disappear.
Now, the unidentified man’s oncologist is asking patients taking the commonly used drug, capecitabine, to carry a doctor’s note when they travel to the United States. The oncologist, Eng-Huat Tan of the National Cancer Center in Singapore, described the encounter in a letter published in the current issue of the cancer journal Annals of Oncology. The 62-year-old cancer patient, identified as Mr. S, eventually was allowed to enter the United States and visit relatives after officials determined he did not pose a security threat. According to the oncologist, the patient had neck and head cancer that had spread. He responded well to chemotherapy. To prevent a recurrence, doctors placed him on capecitabine, marketed in the United States as Xeloda.
Fighting the invisible cancer
Ginger may help chemo-induced nausea
One of the side effects of the drug is hand-foot syndrome. It causes the skin on the hands and feet to peel. With time, the drug can erase fingerprints. “It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine,” the doctor wrote. His patient started on the drug in July 2005. “However, it is possible that there may be a growing number of such patients as Mr. S. … These patients should prepare adequately before traveling to avert the inconvenience that Mr. S was put through.” Foreign visitors undergo mandatory fingerprint screening when they enter the United States.